Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 181, NWS Nashville, TN

May 21, 2011Clay County, Macon County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 21, 2011, 5:36 PM CDT for Clay County, Macon County, Tennessee. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2011, 5:36 PM CDT (22:36 UTC)
Expired
May 21, 2011, 6:00 PM CDT
In force
24 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Clay County, TN, Macon County, TN

The radar

The Nashville radar (KOHX), 65 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 5:40 PM CDTTSTM WND DMG7 E Lafayette, TNSHERIFFS OFFICE REPORTED TREES DOWN OVER THE EASTERN PARTS OF MACON COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

043 
WUUS54 KOHX 212236
SVROHX
TNC027-111-212300-
/O.NEW.KOHX.SV.W.0181.110521T2236Z-110521T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
536 PM CDT SAT MAY 21 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLAY COUNTY IN MIDDLE TENNESSEE...
  MACON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 600 PM CDT

* AT 531 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  LAFAYETTE...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RED BOILING SPRINGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING WIND DAMAGE. 
TAKE SHELTER NOW INSIDE A STURDY BUILDING...AND STAY AWAY FROM 
WINDOWS!

&&

LAT...LON 3664 8599 3664 8581 3663 8571 3642 8592
      3643 8607 3648 8615 3664 8600
TIME...MOT...LOC 2236Z 218DEG 38KT 3650 8598

$$

FORECASTER: ROSE
2 follow-up statements
800 
WWUS54 KOHX 212248
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
548 PM CDT SAT MAY 21 2011

TNC027-111-212300-
/O.CON.KOHX.SV.W.0181.000000T0000Z-110521T2300Z/
CLAY TN-MACON TN-
548 PM CDT SAT MAY 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MACON AND
NORTHWESTERN CLAY COUNTIES UNTIL 600 PM CDT...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR RED BOILING SPRINGS...OR 7 MILES
NORTHEAST OF LAFAYETTE...MOVING NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF MACON AND
NORTHWESTERN CLAY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3664 8599 3664 8581 3663 8571 3642 8592
      3643 8607 3648 8615 3664 8600
TIME...MOT...LOC 2248Z 218DEG 38KT 3660 8588

$$

ROSE
614 
WWUS54 KOHX 212257
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
557 PM CDT SAT MAY 21 2011

TNC027-111-212307-
/O.EXP.KOHX.SV.W.0181.000000T0000Z-110521T2300Z/
CLAY TN-MACON TN-
557 PM CDT SAT MAY 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR MACON AND NORTHWESTERN CLAY
COUNTIES WILL EXPIRE AT 600 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3664 8599 3664 8581 3663 8571 3642 8592
      3643 8607 3648 8615 3664 8600
TIME...MOT...LOC 2257Z 218DEG 38KT 3667 8581

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:12 PM CDT, 24 minutes earlier.

Area forecast discussion, May 21, 5:12 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
512 PM CDT SAT MAY 21 2011

.UPDATE...WILL UPDATE EVENING CHANCE FOR RAIN, AND GO WITH HIGHER
POPS NORTHEAST OF BNA (DUE TO ONGOING CONVECTION), AND LESSER
POPS WEST OF I-65. WILL ALSO ADJUST POPS OVER SOME EASTERN AREAS
TO MESH WITH THE HIGHER POP AREA NORTHEAST OF BNA.

OTHERWISE, NO CHANGE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, May 21, 5:17 AM CDT, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
517 AM CDT SAT MAY 21 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-221030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
517 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY
WEST OF I-65. SOME STORMS MAY BECOME STRONG...PRODUCING GUSTY
WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY. SEVERE
STORMS ARE MOST LIKELY IN THE AFTERNOON AND EVENING...WITH DAMAGING
WIND THE GREATEST THREAT.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Local storm report, May 21, 4:28 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
428 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     4 NW MOUNT JULIET       36.25N 86.57W
05/21/2011                   WILSON             TN   NWS EMPLOYEE

            TREE DOWN AT THE NATIONAL WEATHER SERVICE OFFICE

&&

ROSE
Local storm report, May 21, 5:29 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
529 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND DMG     LEBANON                 36.21N 86.32W
05/21/2011                   WILSON             TN   EMERGENCY MNGR

            SEVERAL TREES DOWN, ALONG WITH POWER LINES. A TREE WAS
            BLOWN ONTO A HOUSE. A ROOF WAS BLOWN OFF A BUSINESS.

&&

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:23 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson22 min
May 21, 4:45 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale30 min
May 21, 4:53 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson27 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.